Vermont, 2003

Flash Flood in Vermont, July 24, 2003

July 24, 2003 · NWS BTV · 1 event in 1 county or zone

A storm system moved across upstate New York and southern Canada during the day of July 24th. Steady rains resulted during the morning hours, with locally heavy rain associated with thunderstorms from mid morning to mid afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved across upstate New York and southern Canada during the day of July 24th. Steady rains resulted during the morning hours, with locally heavy rain associated with thunderstorms from mid morning to mid afternoon. This precipitation resulted in the flooding of some small streams and creeks in the extreme northwest corner of Windsor county. In particular, a few local roads were damaged west of Robinson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 9:12 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 24, 9:12 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1012 AM EDT THU JUL 24 2003

NO CHANGES TO MORNING ZONE FORECAST PRODUCT.

CURRENT: SHOWERS AND SOME EMBEDDED THUNDERSTORMS OCCURRING ACROSS
MUCH OF THE NORTH COUNTRY FOR YET ANOTHER DAY. VISIBLE SATELLITE
AND SURFACE STREAMLINES INDICATE A SURFACE LOW CENTERED NEAR
KSYR/KART WITH WARM FRONT EXTENDING NORTHEAST ACROSS NY/VT AND COLD
FRONT TO SOUTH.

FORECAST: SURFACE LOW AND ASSOCIATED S/W WILL MOVE NORTHEAST OUT OF
CWA THROUGH MID DAY AS 500MB TROUGH FINALLY BEGINS TO PUSH EAST. AS
TROUGH BEGINS TO PULL OUT THIS AFTERNOON ANOTHER STRONG S/W FORMS
WEST OF CWA WHICH MAY BRING A BETTER CHANCE FOR THUNDERSTORMS TO OUR
WESTERN ZONES...BUT GOING FORECAST HAS THIS ALL COVERED.

NO CHANGES TO ZONES OTHER THAN TO UPDATE WIND WORDING IN SOUTHERN
ZONES. PREVIOUS FORECAST LOOKS GOOD OTHERWISE.

.BTV...NONE.

LAHIFF
Hazardous weather outlook, Jul 24, 4:00 AM EST, 6 hours 50 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

LOW PRESSURE IN COMBINATION WITH A WEAKENING STATIONARY FRONT WILL
BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE NORTH COUNTRY
AGAIN TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JMG

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Windsor

When
July 24, 10:50 AM EST to 3:00 PM EST
Where
Windsor County, Northwest Portion
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375560.